Alert archive / Louisiana / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 21, NWS Shreveport, LA

February 19, 1996Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 19, 1996, 11:52 AM CST for Lincoln Parish, Louisiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 1996, 11:52 AM CST (17:52 UTC)
Expired
Feb 19, 1996, 12:30 PM CST
In force
38 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 12:10 PM CSTHail 0.75Unionville, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.1
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 191753
SVRSHV
LAC061-191830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CST MON FEB 19 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST LOUISIANA
 
   ...LINCOLN PARISH
 
AT 1152 AM CST NATIONAL WEATHER SERVICE RADAR IN SHREVEPORT DETECTED A
SEVERE THUNDERSTORM JUST OF DUBACH MOVING TO THE SOUTHEAST AT 25 MPH.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS THUNDERSTORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR Y4OUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 9:07 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 19, 9:07 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
907 AM CST MON FEB 19 1996

JUST GETTING A LOOK AT NEWEST ETA OUTPUT. NEW MODEL SEEMS TO BE ON TRACK
WITH LAST NITES RUN. AM A BIT CONCRNED HWVR WITH SPEED OF MVMNT OF S/WV
TO THE SE. NEW ETA TAKES VORT MAX FRM RED RVR VLY ALG TX/OK BDR INTO SRN
MS IN 12 HRS. THAT SEEMS A BIT QUICK. GENERALLY AGREE WITH IDEA OF MOVG
TO THE SE BUT AS STATED ABV FEEL TO FAST. W/V IMGRY SHWG PLENTY OF DRYING
ACRS E TX AND INTO NW LA WHILE HEAD DARKENING OCCURING ALG INTERFACE WITH
TSTMS ACRS SW AR. THESE STORMS ARE STARTING TO PROPAGATE SE INTO BTR LOW
LVL MSTR ACRS N CTRL LA AND S CNTRL AR AND SHUD CONT THRU LATE MRNG
IN FA BFR SHFTG EWD OUT OF FA BY ERLY AFTN. NO SIG CAA NOTED BHD S/WV
SO WILL LOOK FOR MUCH WARMER TEMPS BY TUE WITH PLENTY OF CLR SKIES ACRS
THE FA.

CLDS ERLY TDY SHUD CUT HIGH TEMPS SOME FROM FAN GUIDANCE SO WILL STICK
CLOSE TO MOS TEMPS. POPS LIKELY FOR ERN 1/2 OF FA THRU THE MRNG.

SHV 74/47/83 200

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 11:18 AM CSTSevere Thunderstorm WarningSHVClaiborne, Union42 min
Feb 19, 12:16 PM CSTSevere Thunderstorm WarningSHVOuachita44 min
Feb 19, 1:00 PM CSTSevere Thunderstorm WarningSHVOuachita30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.